When to Seek Medical Care
Call the U.S. National Poison Control Center at 1-800-222-1222 if you have questions about possible poisoning. You can also go directly to your hospital's emergency department.
- Don't assume over-the-counter medications are safe even if taken in excess. Call the poison control center for advice.
- With many pills, it may take several hours or longer for symptoms to develop. Do not wait for symptoms to develop, call the poison control center for advice.
Go to your hospital's emergency department if any of the following occurs:
- If someone looks ill after a poisoning or possible poisoning.
- An infant or toddler who may have ingested a poison, even if the child looks and feels fine.
- Anyone who has taken something in an attempt to harm himself or herself, even if the substance used is not known to be harmful.
- When take the person to the hospital's emergency department, take all the medicine bottles, containers (household cleaners, paint cans, vitamin bottles), or samples of the substance (such as a plant leaf).
Medically Reviewed by a Doctor on 2/27/2015
Must Read Articles Related to Poisoning
Acetaminophen (Tylenol) Poisoning
Acetaminophen (Tylenol) poisoning is caused primarily by damage to the liver. Symptoms of acetaminophen (Tylenol) poisoning include nausea, vomiting, abdominal ...learn more >>
Activated charcoal is a substance used when a person has ingested a poison (drugs or chemicals). Activated charcoal absorbs the poisons in the GI tract. Activat...learn more >>
Alcohol intoxication is defined as when the quantity of alcohol the person
consumes produces behavioral or physical abnormalities. Alcohol is the generic
...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Poisoning: